Neurology Expert Forum
Child on Elavil for migraines
About This Forum:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Fibromyalgia, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Child on Elavil for migraines


  My 14 yr old started having migraines at age 12...these were diagnosed by pediatric neurologist and child was put on elavil (amitriptyline) for migraine prevention, and all caffeine was removed from diet.  Dosage started at 25 mg...increased to 50 mg, then increased again to 75 mg of the elavil.  She still sees neurologist twice a year...who basically always says to keep everything the same.  Headache control has been pretty good on the elavil, the few headaches that do break through are more easily controlled with ibuprofen than they were before.  Usually, the only time she has a bad headache is if we get forgetfull about giving her the medication or if she "cheats" and eats or drinks caffeine.  Sometimes this happens at school because seems like whenever they do anything special for the students they always forget she can't have caffeine and EVERYTHING is either chocolate or caffeinated soda  (I have told the school about no caffeine).  She doesn't have the willpower to turn it down if that is all there is.
  Anyway, she has been on this drug for almost 2 years.  I've been reading about lots of new migraine drugs available that you take only when an attack starts.  Is there any reason to be concerned about the long term use of elavil for migraine prevention?  Is 75 mg nightly considered a low/moderate/ or high dose of this drug?  Should she be switched to a drug that only needs to be taken when symptoms occur, instead of every night like the elavil?  Thanks for your input!
================================================================================================
Thanks for the question. Elavil has been on the market for many years and is as safe as any medication for long term use. Caffiene can be a trigger for many individuals and should be avoided if possible but teenagers will be teenagers. Abortive medications can be used if the HA frequency is low enough but these medications also have more side effects and we generally do not use them in kids her age. If you wish to see if should could tolerate going off the medication you could always try reducing the doseage.  Her current dose would be considered moderate. Good luck
This information is provided for general medical educations only. Please consult your docotor regarding diagnostic and treatment options.





Related Discussions
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank